California, 2007Wildfire and High Wind in California, April 10 to 13, 2007
April 10 to 13, 2007 · NWS LOX · 7 events in 6 counties and zones
The combination of an upper level disturbance and strong onshore gradients produced strong and damaging winds across Southern California, especially across southern Santa Barbara county, the mountains of Ventura and Los Angeles counties and the Antelope Valley. The gusty winds knocked down trees and power lines, producing widespread power outages across sections of Los Angeles county and a…
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of an upper level disturbance and strong onshore gradients produced strong and damaging winds across Southern California, especially across southern Santa Barbara county, the mountains of Ventura and Los Angeles counties and the Antelope Valley. The gusty winds knocked down trees and power lines, producing widespread power outages across sections of Los Angeles county and a damaging wildfire in the Beverly Glen area. Across the coastal waters off of Ventura, Los Angeles and Orange counties, large wind waves and a combination of large northwest and south swell produced very hazardous conditions. At Newport Beach, two individuals were swept off of a jetty and drowned as a result of the large waves. In Ventura county, two individuals were rescued off of Ventura Pier when they jumped into the water on a bet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Apr 10, 4:50 AM PST, 3 hours 10 minutes earlier.
Area forecast discussion, Apr 10, 4:50 AM PST, 3 hours 10 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
550 AM PDT TUE APR 10 2007
...UPDATED AVIATION AND MARINE SECTIONS...
.SHORT TERM (TODAY-THURSDAY)...BEST THERMAL GRADIENTS HAVE ALREADY
OCCURRED ASSOCIATED WITH THE CURRENT WIND EVENT. PRESSURE
GRADIENTS ARE STILL DEVELOPING...SO ADVISORIES WILL BE CONTINUED A
LITTLE FURTHER. THERMAL GRADIENTS COULD REDEVELOP TONIGHT. NAM-
WRF TIME HEIGHT SECTIONS DO NOT LOOK PARTICULARLY IMPRESSIVE ALONG
WITH NAM-WRF AND GFS SURFACE PRESSURE GRADIENTS. IT WILL BE A REAL
CLOSE CALL WHETHER ADVISORIES WILL NEED TO BE EXTENDED. BASED ON
THE CURRENT THOUGHTS AT THIS TIME...MORE EMPHASIS WOULD BE PLACED
ON EXTENDING THE MOUNTAIN ADVISORIES...AND DROPPING THE DESERT AND
SANTA BARBARA COUNTY ADVISORIES LATER TODAY. THE BEST APPROACH IS
THE WAIT AND SEE METHOD TO ALLOW MODELS TIME TO ADJUST. MODELS
SEEM TO BE DOING A RELATIVELY GOOD JOB OVER THE LAST COUPLE DAYS
IN PICKING UP ON WIND EVENT.
BETTER WIND EVENT...AND POSSIBLY WARNING TYPE EVENT APPEARS TO BE
TAKING SHAPE FOR THE SANTA BARBARA SOUTH COAST...ANTELOPE
VALLEY...AND SOUTHERN CALIFORNIA MOUNTAIN AREAS ON THURSDAY. GOOD
950...850...AND 700 MB THERMAL GRADIENTS ARE DEVELOPING THURSDAY
AFTERNOON AS INSIDE SLIDER DROPS SOUTH ALONG THE CALIFORNIA-NEVADA
BORDER. PRESSURE GRADIENTS ARE NOT PARTICULARLY STRONG...BUT
TRENDS INDICATED ARE MODERATE TO STRONG OFFSHORE ESPECIALLY
BETWEEN KSBA-KSMX...KSBA-KBFL...AND KLAX-KTPH. MAIN PROBLEM
APPEARS TO BE THE AMOUNT OF MOISTURE ARRIVING WITH THE STORM
THOUGH.
OUTSIDE OF WIND EVENTS...COASTAL EDDY SPIN UP IS BEING DELAYED DUE
TO LOWER-LEVEL FLOW PATTERN BEING MORE NORTHERLY THAN NORTHWESTERLY.
WHILE ENOUGH MOMENTUM EXISTS...WIND DIRECTION IS NOT THAT FAVORABLE
FOR EDDY FORMATION. AS A RESULT...MARINE LAYER HAS BEEN PUSHED
SOUTH INTO EXTREME SOUTHWESTERN CALIFORNIA AND THE SOUTHERN
PORTION OF LOS ANGELES COUNTY. MORE CLEARING WILL TAKE PLACE THIS
AFTERNOON AS MARINE INTRUSION IS RATHER THIN OVER THE AREA. ANY
FOG AND STRATUS THAT OCCURS WILL BE RATHER SHORT-LIVED THIS
MORNING AND WILL LIKELY BREAK UP ALMOST IMMEDIATELY AFTER SUNRISE.
EDDY SPIN UP SHOULD FINALLY OCCUR WEDNESDAY AFTERNOON AS A MORE
NORTHWEST COMPONENT DEVELOPS. GFS AND NAM-WRF SOLUTIONS AGREE AS
850 MB MIXING INCREASE RATHER RAPIDLY IN THE NORTHWEST FLOW.
MARINE THICKNESS COULD VARY BASED UPON HOW LONG THE AREA IS
EXPOSED TO THE NORTHWEST COMPONENT AND HOW FAST THE EDDY SPINS UP.
FOR NOW...MARINE LAYER IS TAKEN TO THE LOS ANGELES COUNTY COASTAL
SECTIONS AND SPILLS OVER INTO THE SAN GABRIEL VALLEY BUT COVERAGE
WILL LIKELY BE MORE EXTENSIVE.
APPROACHING COLD FRONT FINALLY ARRIVES WEDNESDAY MORNING ALONG THE
CENTRAL COAST. PRECIPITATION APPEARS TO BE SHOWERY...AND
PRECIPITATION WILL NOT AMOUNT TO MUCH...MAYBE A FEW HUNDREDTHS OR
LESS WITH LOCALLY HIGH AMOUNTS ON NORTHWEST FACING SLOPES. FRONT
DIES SOUTH OF POINT CONCEPTION. DRIZZLE COULD OCCUR WITH THE FRONT
SOUTH OF POINT CONCEPTION...BUT WITH THE EDDY SPINNING UP JUST
BARELY AHEAD OF THE FRONT...DRIZZLE ASSOCIATED WITH THE FRONT IS
NOT LIKELY.
A SECONDARY AND WEAK SURFACE FEATURE DROPS SOUTH THURSDAY WITH
THE STORM SYSTEMS UPPER-LEVEL SUPPORT. THIS SHOULD BE WHEN THE
THE WIND EVENT PICKS UP STEAM. SOME ADDITIONAL PRECIPITATION
COULD OCCUR ALONG THE CENTRAL COAST AND POSSIBLY SOUTH OF POINT
CONCEPTION...BUT AMOUNTS WILL LIKELY BE A TENTH OR LESS WITH
LOCALLY HIGH AMOUNTS ON THE NORTHWEST FACING SLOPES. MAIN THREAT
IS THE WINDS FOR AREAS OF CALIFORNIA.
.LONG TERM (FRIDAY-MONDAY)...LOWER-LEVEL FLOW PATTERN TURNS
OFFSHORE FRIDAY THROUGH SATURDAY KEEPING MOSTLY CLEAR CONDITIONS
OVER THE CENTRAL COAST AND SOUTHERN CALIFORNIA.
ANOTHER STORM SYSTEM IS POSSIBLE OVER THE WEEKEND. 00Z ECMWF IS
TRENDING TOWARDS THE IDEAS OF THE 00Z GFS OF POSSIBLE MAJOR STORM
SYSTEM FOR SOUTHERN CALIFORNIA OVER THE WEEKEND AND INTO THE WORK
WEEK NEXT WEEK. GFS IS CERTAINLY THE MOST AGGRESSIVE WITH SYSTEM
BRINGING A COLD AIR MASS SOUTH. GFS SOLUTIONS INDICATES BROAD AREA
OF WARM AIR ADVECTION OUT AHEAD OF THE FRONT WITH GOOD LOW-LEVEL
SOUTHERLY FLOW ASSOCIATED WITH THE TROUGH BEHIND THE FRONT. THE
GFS SOLUTION COULD BE OVERDONE THOUGH. GFS FREQUENTLY STRUGGLES
WITH SPRING STORM SYSTEMS THIS TIME OF YEAR AS THE POLAR JET
BECOME MORE VARIANT. HOWEVER...THE ECMWF STRUGGLES MORE OFTEN
RELATIVE TO THE GFS IN THIS TYPE OF PATTERN...FORECAST HEDGES
TOWARDS GFS SOLUTION WITH PARTLY CLOUDY SKIES AND NEGLIGIBLE POPS.
&&
.AVIATION...10/1250Z...
EDDY FORMATION HAS BEEN RELUCTANT THIS MORNING LEAVING CLEAR SKIES
AND VFR CONDITIONS AT ALL AIRFIELDS IN THE AREA. KLAX AND KLGB MAY
SEE IFR CIGS BEFORE SUNRISE...BUT CONFIDENCE IS LOW. MODERATE NW
WINDS ARE EXPECTED N OF POINT CONCEPTION THIS AFTERNOON...SLIGHTLY
GUSTIER THAN MONDAY. S OF POINT CONCEPTION...A USUAL SEABREEZE TO
AROUND 10 KTS IS EXPECTED AT COASTAL AIRFIELDS. KPMD AND KWJF WILL
EXPERIENCE STRONG NW WINDS TO 30 KT FOR MUCH OF THE DAY TODAY.
KBUR WILL REMAIN CLEAR FOR THE DAY...WITH A SLIGHT CHANCE OF AN IFR
CIG AROUND 008 BEFORE SUNRISE. OTHERWISE...USUAL SOUTHERLY WINDS
WILL DOMINATE BY 20Z. KVNY IS EXPERIENCING SOME LLWS DUE TO GUSTY N
WINDS ALOFT. IT IS LIKELY THIS WILL AVOID KBUR...BUT IT SHOULD BE
KEPT IN MIND.
&&
MARINE...10/1250Z...
AS NW FLOW INCREASES OVER THE COASTAL WATERS...A LARGE NW SWELL WILL
BUILD THROUGH THE WEEK. THIS WILL CREATE STRONG SMALL CRAFT TO GALE
FORCE WIND CONDITIONS FOR THE OUTER WATERS AND POSSIBLY THE INNER
WATERS FOR MOST OF THE WEEK. IN ADDITION...THE WAVE ENERGY WILL
PROPAGATE TO THE BEACHES CREATING HIGH SURF ADVISORY AND ABOVE
NORMAL SURF CONDITIONS FOR THE COASTLINE THROUGH FRIDAY. FURTHER
COMPLICATING THE SITUATION IS A MODERATE SOUTH SWELL WHICH WILL
BUILD THROUGH THE WEEK...CREATING HIGH RIP CURRENT RISK AT LOCAL
BEACHES.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...
WIND ADVISORY (SEE LAXNPWLOX).
PACIFIC COASTAL WATERS...
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
GALE WARNING (SEE LAXCWFLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
&&
PUBLIC...HALL
AVIATION...MEIER
MARINE...MEIER
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Apr 10, 5:00 AM PST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT TUE APR 10 2007
CAZ034>041-044>047-051>054-059-087-088-111300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT TUE APR 10 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY AND TONIGHT
A STRONG NORTHWEST FLOW IN PLACE OVER THE AREA WILL CONTINUE TO
CREATE WINDY CONDITIONS OVER PORTIONS OF SOUTHERN CALIFORNIA AND
GALE WARNING CONDITIONS OVER THE OUTER WATERS. IN ADDITION...AN
INCREASING NORTHWESTERLY AND SOUTHERLY SWELL WILL COMBINE TO CREATE
A HIGH RIP CURRENT POTENTIAL AT THE BEACHES.
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
A STRONG NORTHWEST FLOW OVER THE COASTAL WATERS WILL CONTINUE TO
PUSH HIGH SURF TO THE BEACHES ALONG CENTRAL COAST...AND POSSIBLY
INTO WEST FACING BEACHES SOUTH OF POINT CONCEPTION FOR LATE WEEK.
IN ADDITION...AN INCREASING NORTHWESTERLY AND SOUTHERLY SWELL COULD
COMBINE TO CREATE A HIGH RIP CURRENT POTENTIAL AT THE BEACHES FOR
LATE WEEK.
AN APPROACHING COLD FRONT AND STORM SYSTEM WILL BRING WINDY
CONDITIONS TO PORTIONS OF SOUTHERN CALIFORNIA THURSDAY THROUGH
FRIDAY.
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
HALL
Event by event
5 high wind, 1 high surf, 1 wildfire. Local standard time, as filed.
High Surf, Los Angeles County Coasts Including Downtown Los Angeles
- When
- April 10, 8:00 AM PST
- Where
- Los Angeles County Coasts Including Downtown Los Angeles forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- Newspaper
Two individuals, fishing on a jetty at Newport Beach (18 miles south-southeast of Long Beach), were swept into the water by large waves. The body of one person was found and the second individual was believed to have drowned.
High Wind, Antelope Valley
- When
- April 12, 9:38 AM PST to 11:38 AM PST
- Where
- Antelope Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
The Poppy Park RAWS sensor reported high winds with a peak gust of 65 MPH.
High Wind, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- April 12, 10:50 AM PST to 7:00 PM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- Mesonet
RAWS observations across the mountains measured very strong and gusty winds. At Whitaker Peak RAWS a peak northwest wind gust of 86 MPH was reported. Other sensors, including Sandberg and Warm Springs, indicated sustained winds and gust that met warning criteria.
High Wind, Ventura County Mountains
- When
- April 12, 10:50 AM PST to 7:00 PM PST
- Where
- Ventura County Mountains forecast zone
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- Mesonet
RAWS observations across the mountains measured very strong and gusty winds. At Whitaker Peak RAWS a peak northwest wind gust of 86 MPH was reported. Other sensors, including Sandberg and Warm Springs, indicated sustained winds and gust that met warning criteria.
Wildfire, Los Angeles County Coasts Including Downtown Los Angeles
- When
- April 12, 12:00 PM PST to 8:00 PM PST
- Where
- Los Angeles County Coasts Including Downtown Los Angeles forecast zone
- Reported by
- Newspaper
A downed power line sparked a 50 acre wildfire in the Beverly Glen area, just northwest of Beverly Hills. This fire destroyed one mansion and damaged two other homes. No deaths or injuries were reported.
High Wind, Santa Barbara County South Coast
- When
- April 12, 9:14 PM PST to April 13, 12:14 AM PST
- Where
- Santa Barbara County South Coast forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
The RAWS sensor at Montecito reported high winds across southern Santa Barbara county. Sustained winds between 30 and 45 MPH with gusts to 73 MPH were reported. The winds knocked down a tree on the University of California Santa Barbara campus.
High Wind, Santa Barbara County Mountains
- When
- April 12, 9:14 PM PST to April 13, 12:14 AM PST
- Where
- Santa Barbara County Mountains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
The RAWS sensor at Montecito reported high winds across southern Santa Barbara county. Sustained winds between 30 and 45 MPH with gusts to 73 MPH were reported.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, April 10, 20072 deaths · 1 event
- Hail and Damaging Wind in Oklahoma, April 10, 2007$100,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Arkansas, April 10 to 11, 2007$15,000 · 1.75 in hail · 17 events
- Lightning Strike in Louisiana, April 10, 2007$30,000 · 1 event
- Frost and Freeze in Virginia, April 10, 200723 events
- Heavy Snow and Winter Weather in Iowa, April 10 to 11, 20072 injured · 7 events
- Heavy Snow and Winter Weather in South Dakota, April 10 to 11, 20071 injured · 11 events
- Frost and Freeze in Maryland, April 10, 200715 events
- Hail and Damaging Winds in Oklahoma, April 10, 20071.75 in hail · 15 events
- Frost and Freeze in Kentucky, April 10, 200711 events
- Winter Storm in Wisconsin, April 10 to 12, 200711 events
- Frost and Freeze in West Virginia, April 10, 200710 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24650, 24654, 24651, 24652, 24655, 24657, 24658.